Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 396, NWS Morristown, TN

November 16, 2011Hamilton County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 16, 2011, 10:56 AM EST for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 16, 2011, 10:56 AM EST (15:56 UTC)
Expired
Nov 16, 2011, 11:45 AM EST
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 11:15 AM ESTTSTM WND DMG3 Ne Whitwell, TNDISPATCH REPORTED LARGE TREE LIMBS DOWN AND A TREE BLOWN ACROSS THE ROAD AT THE INTERSECTION OF HIGHWAY 28 AND CONDRA SWITCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 16, 10:46 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS54 KMRX 161556
SVRMRX
TNC065-115-153-161645-
/O.NEW.KMRX.SV.W.0396.111116T1556Z-111116T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
956 AM CST WED NOV 16 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HAMILTON COUNTY IN EAST TENNESSEE...
  MARION COUNTY IN EAST TENNESSEE...
  SOUTHERN SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 1045 AM CST/1145 AM EST/

* AT 1051 AM EST/951 AM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 18 MILES SOUTHWEST OF SEWANEE...OR 23 MILES WEST OF
  BRIDGEPORT...AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JASPER...MONTEAGLE...SOUTH PITTSBURG...WHITWELL...LOOKOUT
  MOUNTAIN...ORME...HALETOWN (GUILD)...MARTIN SPRINGS...POWELLS
  CROSSROADS...CARTWRIGHT AND GRIFFITH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST WEDNESDAY
EVENING/700 PM EST WEDNESDAY EVENING/ FOR SOUTHWEST NORTH CAROLINA 
AND SOUTHEAST TENNESSEE.

&&

LAT...LON 3498 8586 3523 8587 3525 8585 3525 8582
      3523 8578 3522 8574 3524 8570 3529 8571
      3533 8556 3538 8550 3541 8552 3543 8548
      3498 8530
TIME...MOT...LOC 1556Z 251DEG 35KT 3501 8607

$$

DH
1 follow-up statement
270 
WWUS54 KMRX 161622
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1022 AM CST WED NOV 16 2011

TNC065-115-153-161645-
/O.CON.KMRX.SV.W.0396.000000T0000Z-111116T1645Z/
SEQUATCHIE TN-HAMILTON TN-MARION TN-
1022 AM CST WED NOV 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM
CST/1145 AM EST/ FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES...

AT 1018 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MONTEAGLE TO 12 MILES
SOUTHWEST OF ORME...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF JASPER TO 14 MILES WEST OF BRIDGEPORT...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JASPER...SOUTH PITTSBURG...WHITWELL...LOOKOUT MOUNTAIN...ORME...
  GRIFFITH CREEK...MARTIN SPRINGS...CARTWRIGHT...POWELLS CROSSROADS
  AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST WEDNESDAY
EVENING/700 PM EST WEDNESDAY EVENING/ FOR SOUTHWEST NORTH CAROLINA
AND SOUTHEAST TENNESSEE.

&&

LAT...LON 3498 8586 3523 8587 3525 8585 3525 8582
      3523 8578 3522 8574 3524 8570 3529 8571
      3533 8556 3538 8550 3541 8552 3543 8548
      3498 8530
TIME...MOT...LOC 1621Z 251DEG 35KT 3519 8572 3489 8592

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 9:45 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 16, 9:45 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EST WED NOV 16 2011

.DISCUSSION...LITTLE THUNDER NOTED WITH THE SHOWERS THIS MORNING AND
MAIN CONCERN WILL BE FOR ISOLATED FLASH FLOODING. HOWEVER...24 HOUR
RAINFALL AMOUNTS FOR OUR FORECAST AREA SEEM TO BE AROUND 1.25 INCHES
OR LESS...WITH MUCH HEAVIER 24 HOUR AMOUNTS NOTED MAINLY OVER W AND
MIDDLE TN. HEAVIEST AMOUNTS FROM OUR RAIN GAGES WERE 1.70 INCHES AT
NEWFOUND GAP...1.80 INCHES AT OCONALUFTEE AND 2.30 INCHES AT MOUNT
LECONTE. CURRENTLY THE HEAVIER RAINS ARE JUST WEST OF OUR PLATEAU
COUNTIES...ALONG OR NEAR THE SLOW MOVING COLD FRONT. COULD SEE THE
NEED FOR AN URBAN AND SMALL STREAM FLOOD ADVISORY LATER TODAY...
BUT PROBABLY JUST IN A FEW SPOTS AT BEST.

THE SOUTHERN STREAM SHORTWAVE AND FRONT SHOULD MOVE EAST FAST ENOUGH
THIS EVENING...TO ALLOW MOST OF THE RAINS TO END OR GREATLY DIMINISH
BY 06Z THURSDAY. ANY QPF AFTER 17/06Z IS JUST A FEW HUNDREDTHS OF AN
INCH...AND MODEL SOUNDINGS LOOK TOO WARM TO ALLOW ICE NUCLEATION FOR
SIGNIFICANT SNOW DEVELOPMENT. HOWEVER...PROBABLY WILL ADD A CHANCE
OF SNOW SHOWERS OR FLURRIES ABOVE 3000 FEET ACROSS SW VA AND NRN
MTNS OF E TN LATE TONIGHT...IN THE AFTERNOON PACKAGE.

OTHERWISE...FORECAST GRIDS LOOK GENERALLY ON TRACK THIS MORNING...
BUT HOURLY GRIDS WILL BE TWEAKED IF NEEDED AROUND 11 AM EST.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Nov 16, 4:47 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 AM EST WED NOV 16 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
447 AM EST WED NOV 16 2011 /347 AM CST WED NOV 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGHOUT MOST OF
THE DAY TODAY...AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. A
FEW STORMS MAY BECOME STRONG...PRODUCING STRONG WIND GUSTS AND
LOCALLY HEAVY RAINFALL. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO
INCHES ARE EXPECTED TODAY AND TONIGHT...WITH LOCALLY HIGHER
AMOUNTS UP TO THREE INCHES POSSIBLE IN A FEW AREAS. RAINFALL OF
THIS MAGNITUDE COULD CREATE SOME MINOR FLOODING PROBLEMS IN LOW
LYING AND FLOOD PRONE ARES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE EXPECTED SEVERE THREAT.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 12:23 PM ESTAreal Flood AdvisoryMRXAnderson, Bledsoe, Campbell, Claiborne, Hancock, Loudon and 5 more3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.